Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 10, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 5, 2003, 5:31 PM EDT for Rockland County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 5:31 PM EDT (21:31 UTC)
- Expired
- Aug 5, 2003, 6:30 PM EDT
- In force
- 59 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
County Rockland County, NY
The radar
The Brookhaven radar (KOKX), 105 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 656 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 052133 FFWOKX NYC087-052230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 531 PM EDT TUE AUG 5 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... ROCKLAND COUNTY IN SOUTHEAST NEW YORK * UNTIL 630 PM EDT * AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN WILL BE MOVING ACROSS THE COUNTY DURING THE NEXT HOUR. RAINFALL RATES OF BETWEEN 1 AND 2 INCHES PER HOUR ARE POSSIBLE. LOCATIONS IN THE WARNING INCLUDE ORANGEBURG...PEARL RIVER...POMONA AND UPPER NYACK. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4114 7420 4102 7392 4118 7393 4127 7401
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:00 PM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 5, 2:00 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
200 PM EDT TUE AUG 5 2003
CURRENTLY...SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED OVER
NEW JERSEY AND THE DELMARVA. SOME OF THESE HAVE ALREADY MOVED ACROSS
PORTIONS OF NEW YORK CITY AND NORTHEAST NEW JERSEY. AREAL COVERAGE
AND INTENSITY OF CONVECTIVE SHOWERS AND THUNDERSTORMS SHOULD
INCREASE AS THE AFTERNOON PROGRESSES. THESE STORMS WILL BE
SLOW-MOVING...TOWARD THE NORTHWEST OR NORTH AT 10 TO 15 MPH. THIS
WILL CREATE POTENTIAL PROBLEMS WITH FLOODING AS THE DURATION OF
MODERATE TO HEAVY RAIN WILL BE LONGER AS THESE CELLS TAKE LONGER TO
TRAVERSE ANY GIVEN POINT.
FORECAST DISCUSSION...NOT MUCH CHANGES THROUGH THE EARLY PART OF
NEXT WEEK. THE TROPICAL MOISTURE WILL REMAIN OVER THE REGION...AS
WILL THE NEARLY STATIONARY LEFTOVER FRONTAL BOUNDARY AND THE
UNPROGRESSIVE STRACKED LOW OVER THE GREAT LAKES. THIS COMBINATION
MEANS THAT WE WILL HAVE MORE THAN ENOUGH MOISTURE AND INSTABILITY TO
FIRE OFF SCATTERED TO NUMEROUS CONVECTION EACH AFTERNOON. OUTSIDE OF
ANY PARTICULAR FOCUSING MECHANISM SUCH AS A SHORTWAVE...EXPECT TO
SEE A PRECIPITATION COVERAGE AND INTENSITY MAXIMA DURING THE
AFTERNOON AND EARLY EVENING...AND A LESSER MAXIMA DURING THE LATE
OVERNIGHT/EARLY MORNING OVER THE WATERS/COASTAL SECTIONS. OTHER
PERIODS (MID-LATE MORNING/ LATE EVENING INTO THE OVERNIGHT) WILL
FEATURE ONLY LEFTOVER ACTIVITY OR ISOLATED/WIDELY SCATTERED COVERAGE.
AS A RESULT...WILL PROBABLY GO WITH LIKELY POPS FOR THE AFTERNOON
THROUGH MID-EVENING PERIOD EACH DAY...WITH CHANCE POPS ELSEWHERE
THROUGH FRIDAY. THEN...WILL RUN A HIGH CHANCE FOR THE WEEKEND AND
MONDAY...BEFORE DROPPING TO A LOW CHANCE ON TUE. LONG RANGE MODELS
INDICATE THAT THE FLOW MIGHT FLATTEN OUT SOMEWHAT ALLOWING US TO DRY
OUT A BIT. I AM SOMEWHAT SKEPTICAL OF THIS AT THIS TIME...SO WILL
TREND DRIER ON TUESDAY...BUT STILL KEEP 30% POPS IN THE FORECAST. AS
FOR TONIGHT...WILL PROBABLY GO CATEGORICAL POPS THIS EVENING AS
CONVECTION SHOULD STILL BE ONGOING...THEN DROP BACK TO A CHANCE
AFTER MIDNIGHT.
MARINE...SMALL CRAFT ADVISORY CONTINUES FOR ROUGH SEAS AND SWELLS. A
SPECIAL WEATHER STATEMENT HAS ALSO BEEN ISSUED TO HIGHLIGHT RIP
CURRENTS ALONG THE SOUTH SHORES OF LONG ISLAND...AS WELL AS THE
ROUGH SEAS.
AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE NYC
AREA THIS AFTN AND INTO THIS EVE BEFORE TAPERING OFF. CIGS GENERALLY
MVFR THRU THIS EVE...EXCEPT OCNL IFR ALONG THE COAST. CIGS/VIS
SHOULD FALL TO IFR CONDITS TNGT.
HYDRO...FLOODING CONTINUES TO BE THE MAIN CONCERN...AS THE
PERSISTENT CONVECTIVE PRECIPITATION HAS LOWERED FLASH FLOOD GUIDANCE
TO VERY REACHABLE AND ALMOST LIKELY REACHABLE LEVELS. AS SUCH...A
FLASH FLOOD WATCH CONTINUES FOR PORTIONS OF NORTHEAST NEW JERSEY...
AND THE LOWER HUDSON VALLEY. ALL AREAS WILL BE SUBJECT TO URBAN
FLOODING PROBLEMS BECAUSE OF THE SLOW FORWARD PROGRESSION OF THE
CONVECTION AS WELL AS THE POTENTIAL FOR TRAINING...ESPECIALLY FOR
NEW YORK CITY...NORTHEAST NEW JERSEY AND THE MAINLAND PORTION OF
SOUTHEAST NEW YORK.
RADAR...CONTINUES TO OPERATE IN THE TROPICAL Z/R RELATIONSHIP.
.OKX...
CT...NONE.
NJ...FLOOD WATCH FOR NJZ002>005 THROUGH THIS EVENING.
NY...FLOOD WATCH FOR NYZ069>071 THROUGH THIS EVENING.
MARINE...SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN WATERS...
ANZ355-353-350.Hazardous weather outlook, Aug 5, 4:35 AM EDT, 12 hours 56 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-060930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 435 AM EDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS PLACED THE WESTERN PORTION OF THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY. THIS INCLUDES NORTHEAST NEW JERSEY...PORTIONS OF THE LOWER HUDSON VALLEY OF NEW YORK...AND NEW YORK CITY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WITH HEAVY RAINS THE BIGGEST THREAT. SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND INTO TONIGHT. THE MOST LIKELY THREAT FOR SEVERE WEATHER WOULD BE FROM LARGE HAIL. ALSO SINCE THERE HAS BEEN SO MUCH RAIN AND THE GROUND REMAINS VERY WET IN MANY AREAS...WIND GUSTS OF 35 TO 45 MPH MAY BE STRONG ENOUGH TO BRING SOME SMALL TREES DOWN. IN ADDITION...A FLOOD WATCH HAS BEEN ISSUED FOR BERGEN...PASSAIC AND ESSEX COUNTIES IN NEW JERSEY AND WESTCHESTER AND ROCKLAND COUNTIES IN NEW YORK. SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. .DAYS TWO THROUGH SEVEN... MORE SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGH THE ENTIRE TIME PERIOD. HEAVY RAINS WILL BE THE BIGGEST THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 5, 3:30 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
330 PM EDT TUE AUG 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM SCOTCH PLAINS NJ FLASH FLOODS
08/04/03 UNION ROAD FLOODING
ROUTE 22 FLOODEDLocal storm report, Aug 5, 4:25 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
425 PM EDT TUE AUG 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM SCOTCH PLAINS NJ FLASH FLOODS
08/04/03 UNION ROUTE 22 FLOODED
REPORTED BY EMERGENCY
MANAGER
0240 PM PLAINFIELD NJ FLASH FLOODS
08/04/03 UNION SEVERAL ROADS FLOODED
REPORTED BY POLICE DEPT.The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 4:29 PM EDT | Flash Flood Warning | OKX | Rockland | 61 min |
| Aug 5, 4:50 PM EDT | Flash Flood Warning | OKX | Richmond | 55 min |
Nearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.